Chemo & Arthritis

Options
Canadian Sandy
Canadian Sandy Member Posts: 784 Member
edited February 2017 in Colorectal Cancer #1

Has anyone had arthritis worsen with chemo treatments? My onc says no but I tend to disagree with him. My arthritis has been so bad that about a month ago I had a stabbing pain across my lower back fell over and couldnt get up. The paramedics came to my rescue. Went to the oncologist and he doesn't think it's cancer related. I can't get out right now due to our bad weather but will be having an X-ray shortly. Would like to know if anyone else on this board has had similar problems.

Sandy

Comments

  • Trubrit
    Trubrit Member Posts: 5,800 Member
    Options
    Worrying

    I'm sorry you are expereincing this kind of pain.  

    I KNOW that my joints are having more problems since Chemo and Radiation. What I don't know is if it is chemo/rad caused, natural aging, or foods. Well, I lie! I know that there are certain food that cause flare-ups in my joints and I am trying to learn to cut back on them and then maybe cut them out (Bread is one of them. Can't see ever cutting out bread as I make my own and it can't be beat). 

    I always suggest keeping a food diary, and seeing if you get flare-ups after certain foods. Its great if we can control it, even a little bit. 

    I will be talking about my Rad Onc about the hip problems I'm having, as I'm pretty much convinced that is radiation caused. I think he will deny it though, as he's quite proud of his skill at pinpointing radiation. We shall see. 

    I am sorry you had to have the paramedics called out to get you up. So very scary to be that helpless. 

    I hope you find a way to at least control some of the arthiritis. 

    TRU

  • nateswife
    nateswife Member Posts: 65
    Options
    Yes!

    Hi Sandy,

    A great big, resounding Yes to your question. I am 36 and never had any arthritis pain prior to taking chemo. Im pretty sure that Xeloda was the worst offender out of all the chemo drugs I took. But even before the Xeloda, 5-6 months into treatment with FOLFIRINOX, my shoulders began to hurt BADLY. Putting a shirt over my head in the morning was agony. I started googling to try to find out what was wrong and found a lot of other people who said the same thing, about having arthritis type pain while on chemo. I mainly had pain in my shoulders, wrists & arms & knees while on FOLFIRINOX. Later, on Xeloda, the pain was everywhere. The good thing is, I've been off chemo for almost 3 months, and no more arthritis pain! So it goes away. I hope that yours goes away, too.

    Blessings,

    Amy

  • nateswife
    nateswife Member Posts: 65
    edited February 2017 #4
    Options
    Trubrit said:

    Worrying

    I'm sorry you are expereincing this kind of pain.  

    I KNOW that my joints are having more problems since Chemo and Radiation. What I don't know is if it is chemo/rad caused, natural aging, or foods. Well, I lie! I know that there are certain food that cause flare-ups in my joints and I am trying to learn to cut back on them and then maybe cut them out (Bread is one of them. Can't see ever cutting out bread as I make my own and it can't be beat). 

    I always suggest keeping a food diary, and seeing if you get flare-ups after certain foods. Its great if we can control it, even a little bit. 

    I will be talking about my Rad Onc about the hip problems I'm having, as I'm pretty much convinced that is radiation caused. I think he will deny it though, as he's quite proud of his skill at pinpointing radiation. We shall see. 

    I am sorry you had to have the paramedics called out to get you up. So very scary to be that helpless. 

    I hope you find a way to at least control some of the arthiritis. 

    TRU

    Tru, I like your new pic :)

    Tru, I like your new pic :) Very cute!

  • Canadian Sandy
    Canadian Sandy Member Posts: 784 Member
    edited February 2017 #5
    Options
    Trubrit said:

    Worrying

    I'm sorry you are expereincing this kind of pain.  

    I KNOW that my joints are having more problems since Chemo and Radiation. What I don't know is if it is chemo/rad caused, natural aging, or foods. Well, I lie! I know that there are certain food that cause flare-ups in my joints and I am trying to learn to cut back on them and then maybe cut them out (Bread is one of them. Can't see ever cutting out bread as I make my own and it can't be beat). 

    I always suggest keeping a food diary, and seeing if you get flare-ups after certain foods. Its great if we can control it, even a little bit. 

    I will be talking about my Rad Onc about the hip problems I'm having, as I'm pretty much convinced that is radiation caused. I think he will deny it though, as he's quite proud of his skill at pinpointing radiation. We shall see. 

    I am sorry you had to have the paramedics called out to get you up. So very scary to be that helpless. 

    I hope you find a way to at least control some of the arthiritis. 

    TRU

    Thank you. I was very

    Thank you. I was very frightened...lucky someone was here to hand me a phone. falling was totally unexpected.

  • Canadian Sandy
    Canadian Sandy Member Posts: 784 Member
    edited February 2017 #6
    Options
    nateswife said:

    Yes!

    Hi Sandy,

    A great big, resounding Yes to your question. I am 36 and never had any arthritis pain prior to taking chemo. Im pretty sure that Xeloda was the worst offender out of all the chemo drugs I took. But even before the Xeloda, 5-6 months into treatment with FOLFIRINOX, my shoulders began to hurt BADLY. Putting a shirt over my head in the morning was agony. I started googling to try to find out what was wrong and found a lot of other people who said the same thing, about having arthritis type pain while on chemo. I mainly had pain in my shoulders, wrists & arms & knees while on FOLFIRINOX. Later, on Xeloda, the pain was everywhere. The good thing is, I've been off chemo for almost 3 months, and no more arthritis pain! So it goes away. I hope that yours goes away, too.

    Blessings,

    Amy

    Thank you nateswife. I have

    Thank you nateswife. I have had xeloda and one treatment of irinotecan. Xeloda seems okay but the irinotecan just about finished me.....in hospital for 3 weeks. I have had arthritis for a long time but nowhere near as bad as this. I think my body doesn't like chemo. Had been off chemo for 5 months when this happened.....will probably have to do more chemo in the future. 

  • Bellen
    Bellen Member Posts: 281 Member
    edited February 2017 #7
    Options
    Folfirinox - Nateswife.

    Hello Natewsife - wondering what was in your chemo cocktail folfirinox.  I am having folfiri + avastin, so amounts to avasin, leucovorin, 1/2 hrs irinotecan, 5Fu push and bottle for 2 days afterwards.  Just wondered how your treatment is different.  So many of us had folfox, but my oncologist decided on folfiri over the folfox.  Told inoperable due to so many liver lesions, but not exactly sure why folfiri was chosen - putting my faith in him, as I really like him - great attitude, and that sure helps my sense of well-being snd hope - so important.  Although I don't have the hand and foot neuropathy that others mention with the oxyplatin, but have other side effects.  I wonder if he feels I can handle more treatments with folfiri over folfox.  Had my 10th chemo yesterday and hanging in there - get about 3-4good days, because afterwards have 5 days of WBC shots, and deal with fairly severe spinal bone and sternum pain - 2 tylenol 2x per day helps, especially day 4-5 day of shots.  Sorry to hear that the irinotecan affected you so negatively.  My Oncologist did a genetic test prior to starting chemo to check for one of the chemos causing terrible, life threatening reaction, but I am not sure which chemo of the cocktail was checked for a bad reaction.  Wishing you well.  Bellen

  • nateswife
    nateswife Member Posts: 65
    Options
    Hi Bellen, 

    Hi Bellen, 

    What my onco called FOLFIRINOX was leucovorin, irinotecan, fluorouracil, and oxilaplatin. From the research that I've done, and from what my onco has said, this combination is a common treatment for advanced colon cancer. When a dr chooses to exclude one of the drugs (changing the name to FOLFIRI or FOLFOX and maybe other names), it's either because the FOLFIRINOX is too hard on a person or they don't need something so strong. As you probably know, it's a wicked mix. My onco dropped oxi from the mix when my platelets started sinking lower & lower. He eventually took me off everything and changed to Xeloda & Avastin due to my low platelets. Now I'm off it all because chemo sucks :) 

    I'm sorry to hear that you only have 3 or 4 good days In your chemo cycle. That stinks. 

    Blessings,

    Amy